Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Feb 14, 2023, 2:56 AM CST for 9 counties in Iowa. It took effect at Feb 14, 2023, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 2:56 AM CST (08:56 UTC)
- In effect from
- Feb 14, 2023, 12:00 PM CST
- Expired
- Feb 14, 2023, 6:19 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185 WWUS73 KDMX 140856 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 256 AM CST Tue Feb 14 2023 IAZ074-075-084>086-094>097-141700- /O.NEW.KDMX.WI.Y.0001.230214T1800Z-230215T0900Z/ Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 256 AM CST Tue Feb 14 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM CST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of South Central into Southeast Iowa. * WHEN...From noon today to 3 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
2 follow-up statements
304 WWUS73 KDMX 141554 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 954 AM CST Tue Feb 14 2023 IAZ074-075-084>086-094>097-150000- /O.CON.KDMX.WI.Y.0001.230214T1800Z-230215T0900Z/ Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 954 AM CST Tue Feb 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of South Central into Southeast Iowa. * WHEN...From noon today to 3 AM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
596 WWUS73 KDMX 150019 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 619 PM CST Tue Feb 14 2023 IAZ074-075-084>086-094>097-150130- /O.CAN.KDMX.WI.Y.0001.000000T0000Z-230215T0900Z/ Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- Including the cities of Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 619 PM CST Tue Feb 14 2023 ...WIND ADVISORY IS CANCELLED... Strong winds are no longer expected over the area tonight. A period of breezy conditions may occur between midnight and sunrise, but are not expected to exceed 35 mph. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:30 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 13, 11:30 PM CST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1130 PM CST Mon Feb 13 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Monday/ Issued at 254 PM CST Mon Feb 13 2023 Key Messages: - Mild and rainy tomorrow with breezy afternoon winds - Winter system on track to bring accumulating snow to central and southern Iowa late Wednesday night into Thursday Discussion: High pressure situated to our south has allowed for light south to southwest winds all day and GOES-East has not shown a single cloud in the sky over Iowa yet today. All together this has allowed temperatures in central to southern Iowa to warm well into the 50s this afternoon. Meanwhile, northern Iowa remains in the 40s to upper 30s as an icy snowpack remains stubbornly in place. All is not quiet, however, as a quick zoom out on satellite shows a system currently across the southwest US which will eject north overnight. This system will undergo lee cyclogenesis across the Rockies, deepening as it ejects into the midwest. Rain is expected to begin in southwest Iowa early tomorrow morning, quickly expanding across the state. With moisture transport straight out of the Gulf, PWAT values are well above average for this time of year. Rain totals continue to look highest west of the Interstate 35 corridor where a half inch to inch is possible. Eastern Iowa will not miss out, though totals there will be closer to a quarter to half inch. Within the vicinity of the surface low a few models are hinting at some instability, CAPE <500 J/kg, which maybe allow for a few rumbles of thunder. There is an outside chance for a storm to reach severe criteria as outlined by the SPC marginal risk, however given the later time of day outside diurnal heating and general weaker forcing mechanism the chances are fairly low. Given QPF near an inch in western Iowa, some attention has been given to potential impacts to area rivers and streams. Flow is extremely low in nearly all waterways across Iowa as the state continues to battle drought. While northern Iowa has some lingering snow pack and frozen ground that would increase runoff rate, low flow is expected to mitigate ice jam potential. For now would anticipate within bank rises with a very low threat for ice jams that could result in any impacts. At the same time, the deep surface low will create a tight pressure gradient across the area with breezy southerly winds tomorrow. Soundings indicate some mixing with 30-35 kt gusts possible and HREF reflects a similar scenario. While a few sites in far southern Iowa may brush advisory criteria (criteria is 45mph/39kt gusts), confidence is low for more than a few sporadic gusts in the CWA. Cold air advection increase Wednesday behind the system as northwesterly winds take over. As the Tuesday system exits our next system developing over the southwest will again lift into the midwest. Given the colder temperatures in place, this time precipitation will fall in the form of snow. While there is decent agreement in the track of the system, differences remain between the GFS and Euro suites. Both GFS and Euro deterministic runs are more aggressive in snow totals than their ensemble mean counterparts, and the GFS remains further southeast than the more consistent track of the euro solution. Given the cold thermal profiles and a period of strong omega within the DGZ, expect there could be a period with higher snowfall rates and SLRs as snow falls late Wednesday night into Thursday. While totals remain a little uncertain, confidence is increasing in at least some impact to travel by Thursday morning in central to southern Iowa. Cold hangs on through the end of the week with some warming into the upcoming weekend. For now the pattern remains active, though dry in Iowa. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1130 PM CST Mon Feb 13 2023 VFR conditions at the start of the period will give way to lowering ceilings and rain Tuesday morning with visibility also being reduced as the rain gets going. MVFR or IFR restrictions will be the most common and low level wind shear is also forecast at times as surface and low level winds ramp up. Drier air will arrive late in the period shutting off the more persistent rain over far southern Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Ansorge
Hazardous weather outlook, Feb 13, 3:13 PM CST, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 313 PM CST Mon Feb 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-142115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 313 PM CST Mon Feb 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Widespread rainfall is expected Tuesday. Some rises on rivers are possible, especially in northern and northwestern Iowa where snowmelt will also occur. A few thunderstorms are possible in southern Iowa Tuesday afternoon with an isolated strong storm possible mainly near the Iowa/Missouri border in southwest Iowa. Windy conditions are expected Tuesday through Wednesday with gusts nearing 40+ mph at times. Another storm system will bring the possibility for impactful winter weather on Wednesday night into Thursday. Continue to monitor the forecast for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but rainfall reports would be appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 3:02 AM CST | Winter Storm Watch | DMX | Adair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.